Hail, Orange
- When
- March 23, 1:19 PM EST
- Where
- Orange County, 2.07 mi N of Paoli Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.610, -86.470
Officers reported hail from dime to quarter sized.
A surface low tracked across IL/IN/OH through the day on March 23. Southern Indiana and central Kentucky were in the warm sector of this system through the day with southwesterly winds advecting mid-50s dewpoints into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A surface low tracked across IL/IN/OH through the day on March 23. Southern Indiana and central Kentucky were in the warm sector of this system through the day with southwesterly winds advecting mid-50s dewpoints into the area. Steep mid level lapse rates and surface instability led to the development of severe thunderstorms along and ahead of the cold front. These storms produced hail and damaging winds across Southern Indiana and central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 23, 11:39 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1239 PM EDT WED MAR 23 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM (TODAY AND TONIGHT)... TODAY... ...SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING... A SURFACE LOW CURRENTLY OVER SOUTH CENTRAL IOWA WILL SCOOT EAST SOUTHEAST THROUGH IL/IN/OH THROUGH THIS EVENING. SOUTHERN INDIANA AND CENTRAL KENTUCKY WILL BE SOLIDLY IN THE WARM SECTOR OF THIS LOW ALL DAY WITH STEADY SOUTHWESTERLY FLOW ADVECTING MID 50S TD/S INTO THE REGION BY THIS AFTERNOON. VERY STEEP MID LEVEL LAPSE RATES WILL OVERSPREAD UNSTABLE BOUNDARY LAYER THIS AFTERNOON COMBINED WITH 120-140 KNOT UPPER LEVEL JET NOSING INTO THE REGION. COLD FRONT WILL APPROACH THE REGION EARLY THIS AFTERNOON...WITH A MIDWEST VERSION OF A DRYLINE ACROSS OUR WESTERN CWA BORDER. THIS WILL SET THE STAGE FOR STRONG TO SEVERE STORMS TO DEVELOP ACROSS MUCH OF SOUTHERN INDIANA AND CENTRAL KENTUCKY...WITH AREAS EAST OF THE I-65 CORRIDOR SEEING THE BEST COVERAGE AND STRONGEST STORMS. ALTHOUGH THERE WILL NOT BE MUCH OF A DIRECTIONAL SHEAR COMPONENT...SPEED SHEAR WILL BE QUITE IMPRESSIVE...FAVORABLE ENOUGH FOR SPLITTING UPDRAFTS AND SUPERCELLS. FORECAST SOUNDINGS ARE VERY FAVORABLE FOR LARGE HAIL AS VERY STEEP MID LEVEL LAPSE RATES COMBINE WITH VERY LOW WET BULB ZERO HEIGHTS AROUND 7 K FEET. ADD A ROTATING UPDRAFT TO THE MIX AND LARGE TO VERY LARGE HAIL SEEMS POSSIBLE WITH THE MOST ORGANIZED STORMS. ALSO OF CONCERN...SOUNDINGS OFFER A DAMAGING WIND THREAT WITH DRY MID AND LOWER LEVELS COMBINED WITH STORM MOTION AROUND 40 TO 45 KNOTS. THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK FOR PORTIONS OF CENTRAL AND EASTERN KENTUCKY TO ACCOUNT FOR THE UNUSUALLY LARGE HAIL THREAT...COMBINED WITH THE DAMAGING WIND THREAT. A SLIGHT RISK EXTENDS FURTHER WEST...ENCOMPASSING ALL OF OUR CWA. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...HOWEVER MORE BACKED SURFACE WINDS WOULD BE NEEDED FOR A GREATER TORNADO THREAT. ...TIMING AND LOCATION... TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT IS STILL A BIT TRICKY AS ENVIRONMENT LOOKS TO STAY CAPPED THROUGH EARLY AFTERNOON. LOADED GUN APPEARANCE TO SOUNDINGS SUGGEST THAT ONCE ORGANIZED CONVECTION IS ABLE TO FIRE CAP IS ERODED...IT WILL GO QUICKLY. IN THE MEANTIME...ISOLATED TO SCATTERED ELEVATED CONVECTION SHOULD BE ONGOING THROUGH MUCH OF THE MORNING AND EARLY AFTERNOON. LOOK FOR STRONGER STORMS TO DEVELOP AFTER 2 PM EDT ALONG A LINE FROM FRANKFORT SOUTHWESTWARD TO BOWLING GREEN...MOVING QUICKLY EAST SOUTHEAST BY LATE AFTERNOON AND EVENING. THIS SOLUTION IS SUGGESTED BY THE LOCAL WRF AT OUR OFFICE IN GENERAL AGREEMENT WITH THE 00Z SPC WRF. THE OVERALL LACK OF MOISTURE COMBINED WITH SOME OF THE HIGH RES MODEL OUTPUT SUGGESTS THAT MORE DISCRETE CELLS WILL INITIALLY FORM WITH BETTER COVERAGE DEVELOPING EAST OF THE I 75 CORRIDOR IN THE EVENING. THIS WOULD ONLY WARRANT SCATTERED POPS ACROSS OUR EASTERN CWA. HOWEVER GIVEN THE THREAT FOR MAGNITUDE OF HAIL AND WIND...HAVE POPS IN THE LIKELY RANGE TO INCREASE AWARENESS AS IMPACT COULD BE HIGH. THIS ALSO MATCHES WITH SURROUNDING OFFICES. TEMPERATURES SHOULD WARM INTO THE LOW TO MID 70S TODAY AHEAD OF THE COLD FRONT...WITH STEADY SOUTHWESTERLY WINDS BETWEEN 15 AND 20 MPH...GUSTING TO AROUND 30 MPH AT TIMES. TONIGHT... STRONG COLD FRONT WILL BE QUICKLY MAKING ITS WAY THROUGH THE REGION EARLY TONIGHT WITH MUCH COLDER AIRMASS QUICKLY LURKING BEHIND. EXPECT STEADY NORTHWESTERLY WINDS TO QUICKLY ADVECT MID 30S TEMPERATURES INTO SOUTHERN INDIANA BY THURSDAY MORNING...WITH LOWER 40S EXPECTED ACROSS CENTRAL KENTUCKY. ENOUGH LOW LEVEL MOISTURE LOOKS TO REMAIN FOR ISOLATED TO SCATTERED SPRINKLES OR RAIN SHOWERS MAINLY ALONG AND NORTH OF THE I 64 CORRIDOR. .LONG TERM (THURSDAY - TUESDAY)... THURSDAY THROUGH FRIDAY NIGHT... WILL FOLLOW THE PREVIOUS FORECASTER AND CONTINUE WITH THE BELOW-GUIDANCE FORECAST FOR TEMPERATURES TO FINISH OUT THE WORK WEEK. WITH THE EXITING SYSTEM THURSDAY MORNING...WE MAY SEE A FEW LINGERING SHOWERS OVER THE FAR ERN CWA/BLUEGRASS REGION OF KY. IT WOULD BE A VERY LIGHT MIX OF RA/SN BUT MOST IF NOT ALL PRECIP WILL BE EAST OF OUR AREA BY MID MORNING. A COLD NORTHWEST FLOW WILL REPLACE THE WARM WEATHER WE HAVE HAD LATELY...AS CANADIAN HIGH PRESSURE SETTLES IN FOR THURSDAY AFTERNOON THRU FRIDAY MORNING. WITH LINGERING CLOUDS AND COLD AIR ADVECTION...WILL TREND TOWARD THE COLDER MET GUIDANCE WITH THURSDAY HIGHS IN THE 40S EVERYWHERE EXCEPT THE FAR SOUTHWEST MAY ACTUALLY REACH 50. FRIDAY MORNING TEMPS WILL BE A CHILLY SHOCK...WITH TEMPS RADIATING OUT INTO THE UPPER 20S NE TO THE LOW 30S SW. BRR. WOULD NOT BE SURPRISED TO SEE A FEW SHELTERED AREAS SEE PATCHY FROST FORM. FRIDAY SHOULD BE A FEW DEGREES WARMER THAN THURSDAY GIVEN THAT MOST OF THE DAY WILL BE MOSTLY SUNNY BUT TEMPS WILL STILL STAY CLOSER TO COOLER MET GUIDANCE. LOOK FOR FRIDAY AFTERNOON HIGHS IN THE UPPER 40S NE TO THE MID 50S S. THE NEXT LOW PRESSURE SYSTEM WILL BE ORGANIZING OVER THE SRN PLAINS...WITH ITS WARM FRONT PUSHING TOWARDS OUR AREA FRIDAY AFTERNOON. CLOUDS WILL EVENTUALLY BE ON THE INCREASE...AND OVERRUNNING LIGHT RAIN WILL BE POSSIBLE OVER THE FAR WRN/SWRN CWA LATE FRIDAY AFTERNOON...SPREADING EASTWARD FRIDAY NIGHT. FRIDAY NIGHT LOWS SHOULD OCCUR EARLY...WITH TEMPS SLOWLY RISING TOWARD MORNING AS THE WARM FRONT APPROACHES. IT WILL STILL BE QUITE COOL WITH LOWS IN THE 30S MOST PLACES...EXCEPT THE SOUTH WHERE THE MID 40S COULD BE ATTAINED IF THE WARM FRONT IS CLOSE ENOUGH. IF ISENTROPIC LIFT IS STRONG ENOUGH TO YIELD LIGHT RAIN OVER NORTHERN SECTIONS OF THE CWA FRIDAY NIGHT...IT IS POSSIBLE THERE COULD BE A LIGHT RASN MIX BEFORE CHANGING ALL OVER TO LIGHT RAIN. NOT QUITE CONFIDENT IN THIS THOUGH SO WILL LEAVE OUT FOR NOW. SATURDAY-SUNDAY... THE WEEKEND WILL BE MARKED BY THE LOW PRESSURE SYSTEM...AND TEMPS WILL BE DETERMINED BY THE WARM FRONTAL LOCATION. THE LOW PRESSURE SYSTEM SHOULD TRANSLATE EASTWARD...MOVING ACROSS TN BY SUNDAY...PLACING OUR FAR SRN AREA PERHAPS JUST SOUTH OF THE WARM FRONT...AND ALL OTHER AREAS ON THE COOL SIDE. WILL TREND THE FAR SRN 1-2 TIERS OF COUNTIES WARMER THROUGH THE WEEKEND AND ALL OTHER AREAS COOLER THAN GUIDANCE. GENERALLY HAVE UPPER 40S TO LOW 50S MOST PLACES...AND THE FAR SOUTH AROUND 60 FOR HIGHS BOTH DAYS. PRECIP IS TRICKY TOO BUT THE SOUTHERN CWA SHOULD SEE THE BEST CHC OF PRECIP CLOSER TO THE LOW TRACK. TRENDED POPS DOWN OVER THE NORTH SATURDAY INTO SUNDAY...ENDING POPS FROM WEST TO EAST LATE SUNDAY EVENING. COULD GET A FEW STORMS TO WORK INTO THE SRN HALF OF THE CWA EITHER FROM STORMS ROOTED IN THE WARM SECTOR/BL...OR FROM ELEVATED INSTABILITY NORTH OF THE WARM FRONT. THINK THE GFS IS REALLY OVERDOING THE QPF WITH THIS SYSTEM...AND THERE IS POTENTIAL THAT OUR FAR NORTHERN CWA COULD SEE LITTLE TO EVEN NO PRECIP FROM THIS SYSTEM IF IT CONTINUES TO TRACK FURTHER SOUTH. FOR NOW HAVE LOW CHC POPS N TO HIGH CHC SOUTH THROUGHOUT THE WEEKEND. NO CHANGES MADE TO MONDAY-TUESDAY. PREV DISCUSSION BELOW. FOR MONDAY-TUESDAY...BOTH THE 22/12Z GFS AND EURO SOLUTIONS CONTINUE TO SHOW A DEEP 500HPA GYRE OFF THE SE CANADA COAST ON MONDAY. BOTH THE MODELS SHOW A RATHER DECENT LOOKING MID-LEVEL WAVE COMING OUT OF THE SOUTHERN PLAINS WHICH WILL INDUCE CYCLOGENESIS OVER EASTERN TEXAS MONDAY AFTERNOON. THIS LOW WILL MOVE THROUGH THE SOUTHEASTERN U.S. AND BRING ANOTHER ROUND OF PRECIPITATION TO THE REGION MONDAY NIGHT AND TUESDAY. THE COMPLICATING ISSUE HERE IS THAT THIS LOW WILL BE MOVING ALONG THE EDGE OF THE POLAR FRONTAL BOUNDARY AND SOME LOW-LEVEL COLD AIR WILL BE IN PLACE EARLY TUESDAY MORNING. IT IS CERTAINLY POSSIBLE BASED ON THE CURRENT 22/12Z GFS AND EURO RAW DATA THAT WE COULD A WINTRY MIX OF RAIN/SNOW VERY LATE MONDAY NIGHT AND TUESDAY MORNING. HOWEVER...AS WE MENTIONED ABOVE...THE 2M RAW TEMPS HAVE GENERALLY BEEN TOO COLD OVER THE LAST FEW WEEKS COMPARED TO THE VERIFICATION. FOR NOW...BASED ON THE CURRENT MODEL TRENDS...HAVE LOWERED TEMPS A BIT TUESDAY MORNING WITH TEMPERATURES CLOSE TO FREEZING WITH A MIX OF RAIN/SNOW. BOUNDARY LAYER TEMPS WILL RECOVER AND WARM ON TUESDAY RESULTING A CHANGE OVER TO RAIN AS TEMPS WARM BACK UP INTO THE MID-UPPER 40S. IT SHOULD BE NOTED THAT A FURTHER SOUTH SOLUTION COULD RESULT IN MORE WINTERY WEATHER. THIS WILL BE SOMETHING TO KEEP AN EYE ON OVER THE COMING WEEK. && .AVIATION (18Z TAF ISSUANCE)... AT 16Z A SURFACE LOW WAS CENTERED JUST NORTH OF INDIANAPOLIS WITH A COLD FRONT REACHING SOUTHWEST TO DALLAS. THE CU FIELD IS NOW WELL ESTABLISHED AND SCATTERED THUNDERSTORMS ARE EXPECTED TO SPROUT THIS AFTERNOON...WITH THE MOST COVERAGE DURING THE MIDDLE AND LATE AFTERNOON HOURS. STORMS WILL BEGIN TO DIMINISH WITH THE SETTING OF THE SUN THIS EVENING AND BE SWEPT OUT OF THE AREA COMPLETELY BY THE COLD FRONT. LOW CLOUDS ARE EXPECTED TO SURGE IN BEHIND THE FRONT AND CONTINUE INTO THURSDAY MORNING...AND MAY BE ON THE HIGH END OF MFVR. SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON WITH A FEW GUSTS TO 30KT POSSIBLE. THE FRONT WILL SWITCH WINDS AROUND TO THE NORTHWEST THIS EVENING BUT AT LOWER SPEEDS IN THE 9 TO 14KT RANGE. WINDS WILL VERY SLOWLY DECREASE THURSDAY AND WILL REMAIN OUT OF THE NORTHWEST. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........BJS LONG TERM.........AL AVIATION..........13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 138 PM EDT WED MAR 23 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-241745- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 138 PM EDT WED MAR 23 2011 /1238 PM CDT WED MAR 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A TORNADO WATCH IS IN EFFECT UNTIL 9PM EDT...8PM CDT. SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES FROM WEST TO EAST ACROSS THE REGION. STORMS WILL MOVE QUICKLY TO THE EAST SOUTHEAST THROUGH EARLY THIS EVENING. THE MAIN THREATS WITH THESE STORMS... ESPECIALLY ALONG AND EAST OF THE I 65 CORRIDOR AND SOUTH OF THE OHIO RIVER...WILL BE VERY LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. ESPECIALLY DANGEROUS LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM...ALONG WITH BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS A STORM SYSTEM TRACKS ACROSS THE TENNESSEE VALLEY. THE BEST CHANCE FOR STORMS WILL BE ACROSS SOUTH-CENTRAL KENTUCKY SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED THIS AFTERNOON AND EVENING. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1100 AM EDT WED MAR 23 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231900- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES... LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD... HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE... LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN... BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE... LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... JAMESTOWN...BURKESVILLE...ALBANY 1100 AM EDT WED MAR 23 2011 /1000 AM CDT WED MAR 23 2011/ ...SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS EXPECTED THIS AFTERNOON... A STRONG COLD FRONT WILL SURGE SOUTHEASTWARD THIS AFTERNOON INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. THE ATMOSPHERE ALONG AND AHEAD OF THIS FRONT WILL BECOME QUITE UNSTABLE WHICH WILL SET THE STAGE FOR THE DEVELOPMENT OF SCATTERED TO NUMEROUS THUNDERSTORMS. A NUMBER OF THESE STORMS MAY BECOME SEVERE. ATMOSPHERIC CONDITIONS THIS AFTERNOON WILL FAVOR THE PRODUCTION OF LARGE HAIL...WITH VERY LARGE HAIL TO GOLF BALL SIZE OR LARGER POSSIBLE IN THE MOST INTENSE STORMS. IN ADDITION...WIND DAMAGE WITH WINDS GUSTING OVER 60 MPH MAY OCCUR WITH SEVERAL STORMS. ISOLATED TORNADOES ARE POSSIBLE AS WELL. FINALLY...FREQUENT CLOUD TO GROUND LIGHTNING COULD BE PARTICULARLY DANGEROUS WITH SOME OF THE STORMS. ISOLATED TO SCATTERED THUNDERSTORMS SHOULD AFFECT PARTS OF SOUTH CENTRAL INDIANA BETWEEN NOON AND 3 PM EDT...THEN EXPAND AND MOVE SOUTHEASTWARD ACROSS CENTRAL KENTUCKY DURING THE MID AND LATE AFTERNOON HOURS. BE AWARE OF WEATHER CONDITIONS THIS AFTERNOON. TUNE IN TO NOAA WEATHER RADIO AND LOCAL MEDIA...OR GO ONLINE TO WEATHER.GOV/LOUISVILLE FOR THE LATEST INFORMATION. TWF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
204 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL ORLEANS 38.66N 86.45W
03/23/2011 E0.70 INCH ORANGE IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1100202
SZAPPANOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
214 PM EDT WED MAR 23 2011
KYZ028-045-046-053-231845-
HARDIN-LARUE-NELSON-WASHINGTON-
214 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORM WITH PENNY SIZE HAIL...AND STRONG WINDS...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELIZABETHTOWN...AND MOVING EAST AT 55 MPH.
PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
ELIZABETHTOWN...
BARDSTOWN...
NELSONVILLE AND LYONS...
BALLTOWN AND CULVERTOWN...
GREENBRIER AND SAMUELS FIELD AIRPORT...
BOTLAND AND MANTON...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
89 AND 94.
THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 136 AND 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3777 8590 3788 8535 3766 8534 3765 8536
3768 8539 3769 8539 3771 8541 3772 8541
3769 8546 3764 8549 3759 8586
TIME...MOT...LOC 1813Z 259DEG 49KT 3770 8575
JDGThe Louisville radar (KLVX), 84 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Officers reported hail from dime to quarter sized.
A tree was blown down on 175W southwest of Paoli.
Hail was covering the ground and vehicles were dented.
In addition to the wind hail was covering the ground with vehicles dented.
Hail completely covered the ground near the Clark and Scott county line.
A report come in via eSpotter of hail lasting for about 8 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294171, 294177, 294172, 294178, 294173, 294174, 294175, 294176.